I know I’ve read before that some have had issues about high sugar readings after a set change. I’ve been having the same problem since I started pumping with my ENDO’s saying I’m the only one they have seen with this problem. Now I leave the old site in for at least 12 hours and bolus through it while basaling through the new site. I have to double my basal for that period and it still runs high. I have done set changes in front of my ENDO’s and others with no issues and always rotate my sites. Usually all the basal catches up with me at some point then I battle the lows for a while. Has anyone figured this out or having the same issue.
I’ve been pumping with the Minimed Paradigm for 4 years, type 1 for 19 years and contemplating going back to the needle.
Shannon I think maybe he’s just got one pump and he’s hooked up for basal w/ the new site and then just disconnects and moves it to the old site for a bolus…and then moves it back after the bolus is complete…Mark if that’s not right please fill us in because I’m confused then as well
As far as seeing highs after a site change, I definitely noticed more of them when I was on my minimeds (had a 508 and then a paradigm. podding now). I noticed that when I moved my site from my stomach to my rear (quickset in the top edge of my butt, just below the waistline) I usually had a greater chance of seeing highs following the site change.
I can’t recall the specific amounts now but I think I would use 1 to 2 units from the new set (even if my number was where I wanted it to be) to help combat the potential high.
Now that I’m podding, I’m using slightly different locations than I used w/ my other infusion sets, and I’ve noticed that I don’t really see those post change highs.
My question would be are you changing your sites from something like stomach to rear, and/or do you notice that you require different basal rates between various site selections (I sometimes noticed I used less insulin in my stomach than I did with my back side)?
I would say go with whatever works for you–if MDI will help you better control your numbers w/o the hassle of the highs, then maybe it would be worth the switch. I think pumping is a great therapy to use, so I hope you’re able to get some answers and make headway w/ your frustrations.
Hi Bradford, you’re right. I use one pump and just disconnect and reconnect into the old site for my bolus than back to the new site for my continuous basal. I rotate my sites in a clockwork fashion in my abdomen. So the new site would be 3 inches from the old one. I have also tried moving it to a completely different area of my body with the same results (such as the rear).
I assume you prime …to fill the cannula , amount depending on the type of set you use ?? Would you consider priming a few .units more ?? . Are you numbers on target at the start of a set change ? It has helped me , to have my target number in place at a set change .
I use Sure-T’s presently and have experimented with a .2u dose at set change, while the literature does not advise this necessity .It seems to work for me .
I am currently priming 1.5U to try to combat this. I fill the cannula until it comes out normally about 18U then connect and give a higher than recommended prime of 1.5U.
My numbers are NOT always on target when I change. Usually I try to wait, sometimes I’ll even start a new reservoir with the old site in order to start with a good number. Generally my numbers are very erratic (always moving one way or the other) because I work outside as a Land Surveyor and exercise (run four days a week).
I should have done a set change about 3 hours ago , when all was well …suddenly the numbers moved up . My theory of having a target number at set change time just went out of the window .2 1/2 days and no more with one set , preferrably less. By the way , when I am over 200 , I use a needle to correct , numbers come down faster, than using the pump for delivery …the old fashioned way .
I feel your frustrations and wish I could be of more/better help .
Like Nel mentioned, I would occasionally use a pen injection to come down from an unexpected/unexplained high (and then I worry about if it’s the site, a kink or occlusion–when I was on the minimeds–etc).
Try not to let the less than ideal numbers get you down too much. Know that you’re doing what you can to gain better control, and that at some point, your efforts will pay off.
It sounds like you have a pretty systematic method for your changing, but you could potentially take it to the next level and start writing down all the details. For example, write down your old site location (be specific w/ measurements on your body, etc) as well as your current basal rate, how long the site had been there, and maybe even things like how long you’ve been using your current bottle of insulin. Then write down the new site specs, and as you continue to go through your normal day to day site changes, maybe you can start to recognize a pattern associated w/ your higher numbers. It seems like a lot of work, but for me, the trouble would be worth getting to continue pump therapy.
Sounds like a good idea although it happens with every site change not just once in a while. I’ve tried different bottles of insulin and even the different brands (Humolog, Novolog, etc.). I’ve also tried the different infusion sets from Minimed and even a new Minimed pump. Over the years I’ve been to my ENDO, my pump trainer and multiple diabetes educators writing down every item I eat (with measuring/carb counting), all my exercise and activities and downloaded my pump and meter information (testing 12x daily) many times. I’ve even done the DEX and currently have the CGM which all show the same thing happening. Its been a real mystery.
When I change my site and after an hour I have a high bg I know it is a bad site. In changing to a new site I give myself extra insulin in case my bg goes high before the hour is up. I know immediately after an hour if site is good by testing…it’s worked for me for 11 years.
When a new site is put in, there needs to be a pool if insulin at the end of the infusion line under the skin before the insulin can be absorbed in to the blood. Physiologically, this is how it works in the interstitial fluid area under the skin. The amount of insulin that it take to make the “pool” will vary from person to person and from site to site. For me, I use 2.5 units when I start a new site with a QuickSet and prime the infusion line only while it is disconnected. I connect it, then I bolus 2.5 units. This, for me, makes the BG not go down or up after s site change. I remove the old site right after I have started the “pool” with the new site.
This was a tip I got from my T1D CDE when I went on the pump 14 years ago and it has not failed me since. My Silhouette I used in the beginning took only 2 units to keep the BG flat.